Write a review

Accutane (Claravis) = my Rebirth at Age 26!

After trying every over-the-counter and...

After trying every over-the-counter and prescription acne treatment known to man, I decided to end my skincare battle for good. I've struggled with acne and oily skin for the majority of my life and had always resisted the use of Accutane because I feared the side effects, namely: depression/suicide & hair loss/thinning. I was also leery about the mandatory use of birth control because of my family's history of blood clots. Fast forward to my 26th birthday - I decided I was done with blotting my face's oil with a tissue constantly. I wasn't going to let my acne breakouts determine my weekend plans and my daily mood anymore.

I made an appointment with a local dermatologist and she gave me the go-ahead for Claravis (Accutane's generic form). They drew blood (for liver enzyme testing) and made me pee in a cup (for pregnancy testing) and once the tests came back fine, I started treatment. My first side effects were a really itchy scalp, a bumpy rash on my hands, and dry/itchy skin patches on my arms. These were annoying, but the progress I saw in the mirror (within a matter of 3-4 weeks) was extremely encouraging. My face was clearing up! I could literally see the clogged comedones emerging from my pores like Play-Doh pushed through a colander - and I was washing them away! My skin was smoother and definitely less oily, and I was responding well to the drug.

My doctor and I met monthly and I took the tests as scheduled, and she upped my dosage a few times because the progress was good but not great. If I remember correctly, I started out on 30MG/day, then was upped to 40MG/DAY, then 60, and finally 80. Then I got a phone call from the doctor's office: my liver levels were off. WAY off. They told me to come in ASAP for a blood re-draw and told me to stop taking the Claravis. In hindsight, it makes perfect sense: I had HORRIBLE headaches throughout the day and was often nauseous and very fatigued. Claravis was killing my liver! It's now a few months later and they have me back on the drug, but at a much lower dosage. Here is what I learned: 1) When they tell you not to drink alcohol while on this medicine, they MEAN IT (even 1 or 2 is bad for you); 2) I was taking prenatal vitamins and other supplements while on this drug (in a vain attempt to curb any hair loss) but in combination with Claravis, it is just TOO MUCH for your liver to process on a daily basis; 3) I was also big into energy drinks to combat the fatigue I was feeling from a failing liver and those vitamin-fortified beverages are also too much for one's liver to handle while on Claravis. So do NOT drink them while on the drug.

Overall, my satisfaction is VERY HIGH! My life has changed dramatically since starting Claravis. I've lost over 40 lbs. because I just generally feel better about myself. With my new clear skin, I had the confidence to approach a handsome guy and now we are happily dating. I'm performing better at work because of my increased self-respect. I don't need hardly any makeup at all to leave the house anymore. I feel reborn! I should note that I am also doing Invisalign in addition to the Claravis and of course the weight loss - all of these programs are helping to shape me into the person I've only dreamed of being. I feel very blessed and wish I had started Claravis earlier. I recommend anyone with confidence-robbing acne to look into this option. It's certainly not for everyone, but it has its place and I am grateful that it helped me.

Dr. Kirsten Antonneau

Was this review helpful? 5 others found this helpful

Comments (14)

Sort by

Wow you go girl! I just started about a week ago... I've struggled with the superficial but cystic acne since college and I just would LOVE to not have to wear makeup to cover my stupid superficial scars... and it looks?? like it might be working.. I'm trying to lose weight and it's not wanting to come off...did you alter your eating habits is that how you lost the weight? I'm eating super healthy right now and I don't feel like the scale is budging. Also, has anyone felt super moody? I'm like an emotional roller coaster... I cry at least once a day, but my bf and I broke up recently so that may be the reason for that..
  • Reply
How are things going for you? Better, I hope. Depression is a possible side effect, so I urge you to reach out for help if you need it. Take care & best wishes!
  • Reply

All I can say is WOW!! this is an ABSOLUTE miracle drug! I suffered from horrible adult acne. I tried everything. I mean everything and nothing worked. I am in my mid 30's and my dermatologist prescribed claravis (generic of accutane) as a "last resort" The 1st month was wretched! I cried and practically went into hiding with how horrible my breakouts had gotten once starting the claravis. My dermatologists and staff encouraged me to stick with it and boy am I glad I did! My skin is now GLOWING and i've been acne FREE for 2 months(I'm 4 months into my treatment). FOr the first time since high school I'm being told "You have beautiful skin" and let me tell you, that feels great. I wish I could be everyone's support and give everyone my cell phone # to encourage you as my dermatologist and her staff (dr. carmen casas of Corpus Christi TX) were and continue to be to me! Sure there are the pesky side effects such as chronic chapped lips and dry skin, but it's ALL worth it to achieve the glowing ACNE FREE skin I've got now!!! STICK WITH IT!!!!! IT WORKS!!!!!!!!!!

  • Reply
I'm so glad to hear positive feedback! :) Does it make you feel sluggish?
  • Reply
I have used topical creams, doxycycline, and now I have been on Claravis for 5 months. I have one more month to go! I get small tiny white heads that go away in a day or two. I haven't noticed depression or fatigue but I have had horrible dry skin. I always have to have lotion on hand. It has gotten so bad that I have scratched my arms so hard to where I have scars. I absolutely hate the dryness because it stops the production of sebum, but I do not have acne, which I have had since elementary school (I just graduated high school). I would would definitely follow the doctor's recommendations of using sunscreen. I always go to the beach for an hour or two and I'll be fine (even on the medication), but last time I went four days ago, I got a sunburn blister on my cheek and temple. It did not hurt but it looked disgusting. I did not pop it and kept a cold towel and a fan on my face. The next day I slept on the other side of my face and the blister dried. Two blisters did pop by themselves and now I have harder scabs on my giant cheek scab. So definitely take caution on this medication while in the sun. I hope I don't break out when I stop Claravis. Has anyone had this issue?
  • Reply

I just started Claravis and am on day 2. I have tried doxycycline, Proactive, you name it. Hopefully this will work for me.

  • Reply
I just started claravis for the second time. The first time it cleared my skin for 5 years. Its back not so my doc has given it to me again. I have had an amazing expierence on this and I honestly do feel like a new person again. Its like it helps me to be the person I am supposed to be. Accutane has changed my life. Im happy with the way i look now.
  • Reply
I am about to start accutane at the end of the month. I started my birth control last month. I hate that the accutane(clavaris) is so expensive! CVS charges $424.99 and wallmart charges $299.99 per 30 day supply. My insurance only pays 40%. I'll have to pay out of pocket at least $180 per month :( I ill do it though because I believe the results will be worth it. I wish I had a better insurance but this is the best I could find for individual.
  • Reply
Just started Claravis about 3 weeks ago. Skin "feels better" because it feels less painful and less oily, but the acne outside has been at its worst. I hope it gets better! Also, thanks for the post about the drinking part... it's the holiday season, it's hard for me not to. But I will stop while on medication, forreal!
  • Reply
awesome! im going to the dermotologist in a few days. ive been taking doxycycline for a year now. it hasnt done really anything. im hoping that i get accutane! did you ever take doxycycline before accutane?
  • Reply
I wish you the best of luck at the doctor and I hope they prescribe something that will work for you! I don't recall ever trying doxycycline, but I was on several RX meds for my acne so it's hard to keep track. Take care and let me know how it goes! :)
  • Reply
Did you ever end up going on the accutane? I myself have been taking doxycycline now for a while and am not seeing any results and I wanted to start accutane. Did you see results from the accutane? Were the side effects bad?
  • Reply
i went on accutane for four months and my goodness yes its amazing! no more terrible acne! life is a good groove now. i had no side effects except alot of redness while i was on it and dry skin. not alot of fun no, but when it was over i never felt better!
  • Reply

I tried doxycycline for two weeks before it gave me terrible acid reflux and I had to stop because it was killing my stomach. I have now been on claravis (a form of accutane) for a few weeks and its temporarily made my acne worse. However, I can tell it will get better soon because my complexion around the acne is improving and the white heads I get seem to be purging my skin of excess crap. The only side effects claravis has given me are minor depression at times and some slightly dry lips. I've heard nothing but amazing stories about this drug though so I'm optimistic. I hope we both get our acne cured, good luck!

  • Reply